Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Dementia

Antiepileptic drugs linked with increased risk of dementia, study concludes

Using data from the Finnish public health register and German health insurance, researchers found that regular use of antiepileptic drugs with cognitive adverse effects was associated with a 59% increased risk of incident dementia.

EEG examination of patient with epilepsy

Source: AJ Photo / Hop Americain / Science Photo Library

Researchers found that regular use of antiepileptic drugs (AEDs) with cognitive adverse effects was associated with a 59% increased risk of incident dementia and a 19% increased risk of Alzheimer’s disease, compared with no use of AEDs.

Use of antiepileptic drugs (AED) is associated with an increased incidence of dementia in older adults, but it is unclear if this association is causal, say researchers[1].

Using data from the Finnish public health register and German health insurance, researchers set out to investigate the association between regular AED use and incident dementia.

They found that regular AED use was more frequent in individuals with dementia, compared with controls. Regular use of AEDs with cognitive adverse effects (CAEs) was associated with a 59% increased risk of incident dementia and a 19% increased risk of Alzheimer’s disease, compared with no use of AEDs. This increased risk was not seen for regular use of AEDs without CAEs.

Occasional use of AEDs with CAEs was associated with a 20% greater risk of incident dementia.

“Large prospective clinical studies are needed to confirm whether the association between AED use and dementia risk is causal,” concluded in the Journal of American Geriatrics Society (online, 22 March 2018).

Citation: Clinical Pharmacist DOI: 10.1211/CP.2018.20205059

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • EEG examination of patient with epilepsy

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.